SESSION TITLE: Critical Care Student/Resident Case Report Posters IV
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM
INTRODUCTION: L-asparaginase has a wide range of adverse effects, especially affecting the liver. These include cytolytic or cholestatic jaundice with fatty degeneration, a fall in circulatory fibrinogen and hepatocellular insufficiency with hypoproteinemia. We describe a patient who presented with severe jaundice following induction chemotherapy for leukemia, with vincristine and L-asparaginase.
CASE PRESENTATION: A 59-year-old female, with recently diagnosed acute B-ALL presented with progressive weakness and loss of appetite of 2 weeks duration. She had recently completed induction chemotherapy with the Larsen regimen (doxorubicin, vincristine, prednisone, cytoxan and L-asparaginase) and was in remission. Past history included hypertension and deep vein thrombosis (DVT) for which she was on amlodipine, zestril, and warfarin. On physical examination, she was markedly icteric, with right upper quadrant abdominal tenderness and hepatomegaly(liver span-16 cm). Laboratory data revealed hyperbilirubinemia (total-11mg/dl, direct-9 mg/dl), high alkaline phosphatase (1792U/L) with mildly elevated transaminases (AST-106U/L, ALT-127U/L) and albumin of 1.5gm/dl. Abdominal ultrasound showed coarse hepatic echo texture and non-obstructive cholelithiasis. Liver biopsy showed acute cholestatic steatohepatitis and periportal/pericentral fibrosis suggestive of drug-induced etiology. After ruling out potential causes, it was concluded that L-asparaginase was the cause of her hepatic dysfunction. She gradually improved with supportive care and ursodiol.
DISCUSSION: Up to 85% of patients undergoing chemotherapy develop liver steatosis. L-asparaginase has been implicated in causing steatosis, though associations with cholestasis have been infrequent. Three asparaginase preparations are available (E. coli asparaginase, PEG-asparaginase and Erwinia asparaginase) (1). The most frequent toxicities are allergic, hepatic and pancreatic (2). Spontaneous thrombosis has also been noted. It is important to rule out other etiologies for cholestatic jaundice like veno-occlusive disease, leukemic infiltration in addition to other drugs. Drug induced cholestatic jaundice usually resolves with supportive management.
CONCLUSIONS: Intrahepatic cholestasis is a significant, but infrequently reported adverse effect of L-asparaginase. Work up of patients with cholestatic jaundice should include identifying drugs that can be potentially associated with this entity. Early recognition of L-asparaginase as a cause for cholestatis can lead to quick recovery by simply withholding the drug.
Reference #1: 1. L-asparaginase treatment in acute lymphoblastic leukemia (Review); Cancer; Pieters, R. , Hunger, S.P., Boos, J.; Volume 117, Issue 2, 15 January 2011, Pages 238-249.
Reference #2: 2. Prevention and management of asparaginase/peg-asparaginase-associated toxicities in adults and older adolescents: Recommendations of an expert panel ;Leukemia and Lymphoma; Stock, W.; Volume 52, Issue 12, December 2011, Pages 2237-2253.
DISCLOSURE: The following authors have nothing to disclose: Rahul Mutneja, Shine Raju, Mamta Shah
No Product/Research Disclosure Information